Thunderstorm Wind, Cassia
- When
- May 30, 4:09 PM MST to 4:20 PM MST
- Where
- Cassia County, 18 mi W of Oakley
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.250, -114.222
A 57 mph wind gust measured at Cotton Ridge RAWS site.
Several reports of thunderstorm wind gusts over 50 knots were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Several reports of thunderstorm wind gusts over 50 knots were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 12:44 PM MST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 144 PM MDT Sat May 30 2020 .SHORT TERM...Tonight through Monday night. Approaching surface cold front along with weak upper level wave this evening will likely keep isolated to widely scattered thunderstorms in southeast Idaho through midnight and then taper off. Expect much cooler temperatures after some locations having record or near record high temperatures today, on Sunday. Generally about a 15 degree cool off is expected Sunday. Expect now showers or thunderstorms with dry conditions everywhere. Temperatures will warm again on Monday ahead of the next system with isolated convection returning to the northern areas in the central mountains and the Island Park area Monday and Monday night. Expect some breezy conditions ahead of and behind the cold front tonight and Sunday but should be below advisory levels. GK .LONG TERM...Tuesday through Saturday. On Tuesday, we see a cut-off low pressure system off the coast of southern California with primarily zonal flow over Idaho. A series of weak disturbances from a low to our north look to dominate any showers or thunderstorm that may develop Tuesday or Wednesday afternoon. By Thursday, the cut-off low tries to go inland, bringing its moisture with it and increasing our chances for thunderstorms through Saturday as it continues to track very slowly to the east and then northeast. Models pull it through Idaho Friday and Saturday; which would greatly saturate the area, cool down temperatures and bring the threat for strong winds. ND && .AVIATION... Two main hazards today will be hazards associated with thunderstorms this evening and very strong wind shear developing this evening. Particularly strong shear at IDA and PIH of 40 to 50 knots at 2000 ft expected between 01 and 06 UTC. For some, a prolonged period of shear will be noted or two distinct periods of shear will be felt. This will be the result of a developing low level jet initially, followed by a passing cold front overnight. Look for improving conditions tomorrow morning. ND && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
249 PM MDT Sat May 30 2020
IDZ061-063-302130-
Bear Lake Valley ID-Caribou Range ID-
249 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAR LAKE COUNTY UNTIL
330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lake Idaho Portion, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Dingle, Border Summit, Geneva,
Geneva Summit and Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4200 11111 4200 11137 4247 11129 4243 11105
4214 11105
TIME...MOT...LOC 2048Z 192DEG 26KT 4204 11123
DMHSpecial Weather Statement National Weather Service Pocatello ID 401 PM MDT Sat May 30 2020 IDZ061-302300- Bear Lake Valley ID- 401 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR BEAR LAKE, SOUTH CENTRAL BEAR LAKE COUNTY UNTIL 500 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Bear Lake Idaho Portion. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bear Lake Idaho Portion and Fish Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Bear Lake, Move to safe shelter now! Do not be caught on or near the water. Gusty winds and choppy waves are likely. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4216 11136 4217 11123 4200 11123 4200 11143 TIME...MOT...LOC 2200Z 240DEG 49KT 4209 11125 ND
Special Weather Statement
National Weather Service Pocatello ID
437 PM MDT Sat May 30 2020
IDZ055-056-302315-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
437 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
515 PM MDT...
At 436 PM MDT, Doppler radar was tracking a line of thunderstorms 13
miles southwest of Oakley Reservoir, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oakley Reservoir, Oakley, Bostetter Ranger Station and western City
Of Rocks.
LAT...LON 4199 11422 4207 11428 4210 11428 4233 11392
4210 11372 4199 11403
TIME...MOT...LOC 2236Z 236DEG 16KT 4206 11416
NDSpecial Weather Statement National Weather Service Pocatello ID 459 PM MDT Sat May 30 2020 IDZ059-060-302345- Franklin/Eastern Oneida Region ID-Bear River Range ID- 459 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 545 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near Franklin, or 10 miles east of Preston, moving northeast at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Preston, Franklin, Dayton, Weston, Clifton, Whitney, Minnetonka Cave, Riverdale and Mapleton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4200 11150 4200 11202 4221 11201 4222 11150 TIME...MOT...LOC 2258Z 238DEG 49KT 4204 11169 ND
The Pocatello radar (KSFX), 158 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
15 thunderstorm wind. Local standard time, as filed.
A 57 mph wind gust measured at Cotton Ridge RAWS site.
A 57 mph wind gust at Moburg Canyon.
A 57 mph wind gust measured at the Juniper interchange ITD site.
A 71 mph gust measured 4 miles north of Holbrook. Some tin on tops of silos blown off haystacks and some boat damage reported.
A 61 mph gust measured at Challis ASOS.
A 61 mph wind gust at Atomic City.
A 74 mph wind gust measured at Deadman Canyon.
A 70 mph gust measured at Kettle Butte site.
A 64 mph wind gust reported in Terreton.
A 58 mph wind reported in Roberts.
A 61 mph wind gust measured just south of Fort Hall.
Idaho Power reported 38 downed power poles from thunderstorm winds. It occurred along 1700 S between 1800 W and 3100 W about 3 miles west of Aberdeen. About 2,000 customers lost power and as of 12 PM MDT on May 31st about 800 customers were still without power.
A 64 mph wind gust reported in Hamer.
An 83 mph wind gust measured at the Camas ITD site.
A 60 mph wind gust measured at the Pine Creek Pass ITD site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892285, 892282, 892294, 892293, 892287, 892270, 892279, 892274, 892289, 892290, 892268, 892299, 892288, 892286, 892295.